Skip to main content
Article
Re-examining the requirements for verification of patient identifiers during medication administration: No wonder it is error-prone
All Scholarly Works
  • Philip Henneman, MD, Baystate Health
Document Type
Article, Peer-reviewed
Publication Date
12-1-2013
Abstract
Patient identification errors are one of the major causes of medication errors. Most medication error studies to date have focused on reporting patient misidentification statistics from case studies, on classifying types of patient identification errors, or on evaluating the impact of technology on the patient identification process, but few have proposed specific strategies or guidelines to decrease patient identification errors. Our study makes three key contributions to the patient identification literature. To better understand the verification of patient identifiers (VPI) process, we first formalize the requirements for this process based on the Joint Commission's national patient safety guidelines. Second, we show the implications of these requirements by applying them to artifacts typically used in medication administration (e.g., patient's statements about their identity, patient's identification band, medication label, and medication order). Third, we evaluate whether nurses comply with these requirements when administering medications using data from clinical simulations. We found that nurses must choose from a considerable number of alternatives to fulfill the Joint Commission guidelines. Despite the number of available alternatives, a small percentage of nurses complied with the requirements for VPI, whether doing so manually or using barcode verification technology. Our findings suggest further study is needed to determine what strategies might improve compliance.
Citation Information
Jo J, Marquard J, Clarke L, Henneman P. Re-examining the requirements for verification of patient identifiers during medication administration: No wonder it is error-prone. IIE Transactions on Healthcare Systems Engineering, 2013 Dec, 3(4):280-291.